Hail, Pennington
- When
- August 12, 2:25 PM MST
- Where
- Pennington County, 3 mi N of Sheridan Lake
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.033, -103.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 PM MDT MON AUG 12 2001 VIGOROUS UPR TROF WORKING EAST OUT OF THE GT BASIN INTO CNTRL ROCKIES...WITH MODEST MID-UPR LVL MOISTURE AS SEEN IN H20 VAPOR. SHORT WAVE RIDGING AND NVA ACRS WRN SD AHEAD OF TROF KEEPING CAP IN PLACE...EXCEPT OVER HILLS WHERE AFTN HEATING HAS REACHED LFC. CAP HAS ALL BUT ERODED ACRS ERN WY. CONVECTION CURRENTLY OVER BIG HORNS SHOULD HOLD TOGETHER AS IT MOVES EWD INTO NERN WY ALONG LEADING EDGE OF SHORT WAVE. THIS ACTIVITY HAS DECENT CHANCE OF WORKING ACRS WRN SD TONIGHT...WHERE DEW POINTS ARE SLOWLY CREEPING UPWARDS TOWARD 60F. 35-40KT LLJ FORMS TONIGHT OVR SRN CWFA...WITH GOOD WAA AND THETA-E ADVECTION TO AID IN CONTINUING CONVECTION. MAIN CONCERN WITH ANY CONVECTION THIS AFTN/TNGT IS THE RISK OF HEAVY RAINS WITH STM MTN GENERALLY LESS THAN 10KTS. GOOD CHANCE FOR PCPN CONTINUING THROUGH TOMORROW AS UPR/SFC TROF WORKS ACRS AREA. COLD PUSH DOES NOT ACTUALLY MAKE IT THROUGH UNTIL TOMORROW EVE. PRES RISES OF 2-3MB WILL MAKE FOR A WINDY NIGHT TUE NIGHT ACROSS MUCH OF CWFA. CAA IN FULL SWING WED...BUT MID LVL INSTABILITY ALONG WITH SHORT WAVE EMBEDDED IN NW FLOW ALOFT WILL KEEP THREAT OF PCPN FOR WED. EXTENDED...STRONGEST NW FLOW ALOFT LOOKS TO REMAIN EAST OF CWFA THROUGH SAT...FOR MOSTLY DRY AND PLEASANT CONDITIONS. NEXT TROF MOVING INTO PAC NW BY SUN WILL AMPLIFY RIDGE A BIT ACRS CWFA FOR WARM-UP. BUT RETURNING SW FLOW ALOFT WILL ALSO LEAD TO BETTER THREAT FOR CONVECTION. UNR...NONE. JOHNSON
SDZ012-024>029-WYZ057-058-131900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1006 AM MDT SUN AUG 12 2001 ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND THE BLACK HILLS. ONE OR TWO OF THESE THUNDERSTORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH. .DISCUSSION... AS TEMPERATURES HEAT UP TODAY...ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS AND NORTHEAST WYOMING. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...CROOK...CAMPBELL... LAWRENCE...WESTON...FALL RIVER AND PENNINGTON. WCJIN-WYNE
SDZ012-024>029-WYZ057-058-122000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1056 AM MDT SUN AUG 12 2001 THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER THE BLACK HILLS THIS AFTERNOON AND EVENING. HOWEVER...ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE BRIEF RAIN SHOWERS...SMALL HAIL...AND GUSTY WINDS. .DISCUSSION... AS TEMPERATURES HEAT UP TODAY...ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS...THEN MOVE OUT OVER THE SURROUNDING PLAINS. ANY STORMS THAT DO DEVELOP CAN BE EXPECTED TO END SHORTLY AFTER SUNSET. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...MEADE...BUTTE... CROOK...LAWRENCE...WESTON...FALL RIVER AND PENNINGTON. WCJIN-WYNE
The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265932.